Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

August 4, 2020Pueblo County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 4, 2020, 10:04 PM MDT for Pueblo County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 10:04 PM MDT (04:04 UTC)
Expired
Aug 4, 2020, 10:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 38 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2906 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

920 
WWUS85 KPUB 050404
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
1004 PM MDT Tue Aug 4 2020
 
COZ085-086-050445-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1004 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 1045 PM MDT...

At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinon, or 18 miles north of Pueblo, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Fountain, Salt Creek, Blende, Pueblo West, Pinon, Avondale,
Pueblo Reservoir, Pueblo Depot and Hanover.

LAT...LON 3859 10474 3862 10452 3824 10433 3822 10473
TIME...MOT...LOC 0404Z 352DEG 20KT 3854 10462 

$$

etp

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 9:29 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 4, 9:29 PM MDT, 35 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pueblo CO
929 PM MDT Tue Aug 4 2020

.UPDATE...
Issued at 928 PM MDT Tue Aug 4 2020

Updated to allow severe watch #418 to expire. Storms will continue
to push south and east along theta e axis across the far southeast
plains through the rest of the evening. While bulk shear remains
strong, instablity will continue to wane through the rest of the
evening, with radar trending down on strength of the storms.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 237 PM MDT Tue Aug 4 2020

Currently...

Thunderstorms were beginning to develop along the I=25 corridor,
especially in El Paso and S Las Animas county, with more isolated
activity in the mtns. SPC has just recently issued a severe
thunderstorm watch for most of the plains until 9 pm this evening.
CAPES are already in the 1-2K range and shear was increasing. A sfc
low was in the vicinity of KPUB and favorable sfc flow was noted to
the NE of this low.

Through this evening...

Best low level and deep shear is located to the northeast and east
of the sfc low. This will allow the strongest convection to develop
across east central Colorado, especially in areas from KLHX to KLAA
and then down south to vicinity of KSPD. Some big hail will be
possible and would not be too surprised if we see golf balls and
Tennis balls later today. TOR threat appears to be very low as short
range guidance is not showing any persistent helicity tracks and no
well defined boundaries were noted over the far eastern plains.
gusty winds to 70 mph will also be possible.

There is a possibility that we may see some outflow push back
towards the mtns, and this may lead to additional convection later
this evening. Cant rule out these storms could be marginally severe.

Later tonight...

Cant rule out some straggling storms during the early morning hours,
but believe most of the convection should be out of the state by
late evening.

Tomorrow...

A bit cooler weather will be over the region and expect convection
will initiate later in the afternoon tomorrow. It is questionable of
how much low clouds will be over the region tonight. Expect low
clouds will linger near the border, but hi res guidance is showing
the plains along the I-25 corridor should be mostly cloud-free.

Storms will once again likely be severe as plenty of low level
moisture should be over the region and winds aloft will be a bit
stronger, so deep shear will be larger and storms may be a bit more
organized. SPC has the region is marginal risk for now but would not
be too surprised if this is increased to slight in later updates.

Unlike today where the mtns are rather dry, some moisture is likely
to work back to the mtn valleys and expect the threat of burn scar
flooding will return to the region.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM MDT Tue Aug 4 2020

Models continue to be in good agreement through the extended
period. That gives a bit higher confidence in the forecast.
Ensemble spreads are modest beyond Sunday.

Wednesday night...strong to severe storms will be ongoing across
the Plains during the evening hours. The strongest storms will
likely be lined up from the Palmer Divide, south and east to near
La Junta and Lamar. Large hail and strong winds along with locally
heavy rain will be possible, mainly before midnight. Expect
thunderstorm activity to continue south and east across the
Plains, clearing by Thursday morning.

Thursday...upper level ridging will move across Colorado with
southwesterly flow spreading across the state by the afternoon.
Embedded energy will lead to scattered thunderstorms across the
region. Drier air working in from the west will likely limit
coverage, with gusty outflow winds the primary threat.
Thunderstorm activity will spread east across the Plains overnight
clearing into Kansas by Friday morning.

Friday through Tuesday...high pressure will be centered over Texas
with upper level ridging stretching into the Northern Plains.
Meanwhile upper troughing will sit along the west coast. This will
keep southwesterly flow across Colorado for the next several days.
Drier air will move into the area and will keep thunderstorm
coverage limited through this period. Most thunderstorms will
remain confined to the higher terrain, with gusty outflow winds,
lightning and small hail possible each day. Very weak flow aloft
should keep thunderstorms anchored to the terrain, with very
little if any thunderstorm activity on the Plains. If embedded
energy from the south can move across Colorado, thunderstorm
coverage will be greater, however, at this time, individual
disturbances are hard to pinpoint.

Temperatures through the extended period will be on a warming
trend. Better mixing of drier air from the Desert Southwest will
allow temperatures to warm through the 90s to near 100.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 237 PM MDT Tue Aug 4 2020

KCOS and KPUB

 Some thunder will be possible at this afternoon and we may see some
thunder late this evening as boundaries work back to the west from
strong convection over the eastern plains. The main concern is low
clouds redeveloping tonight at these two taf sites. Guidance at this
time is not to high bringing low clouds back, but this potential for
low clouds will have to be watched carefully. Thunderstorms will
once again be possible tomorrow afternoon, but the storms will
likely form later in the day.

KALS...

VFR next 24 hours with only a slight chance of a passing high based
TSRA producing locally gusty winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 4, 11:17 AM MDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Tue Aug 4 2020

COZ058>089-093>099-051730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Tue Aug 4 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible over the plains this afternoon
and evening.

Storms are expected to form over the I-25 corridor around 1 to 2 PM
with the strongest storms over this area capable of producing 60
mph winds and quarter sized hail.

Later this afternoon the storms will continue to move east and
are expected to intensify further. The strongest storms will be
capable of producing tennis ball sized hail and 70 mph winds. The
storms should affect the La Junta area around 5 to 7 pm, and the
Lamar and Springfield regions after 6 pm. the strongest activity
should move out of the state of Colorado after 10 pm.

Overall, the greatest threat of severe weather today will
generally be east of a line from Black Forest to La Junta to
Springfield.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected over the eastern mountains
and plains Wednesday afternoon and evening, with isolated storms
possible in the high valleys and along the Continental Divide.
There could be a couple or a few severe storms over the southeast
plains and I-25 corridor, with wind gusts around 60 mph and hail
the size of ping pong balls being the main risks.

Isolated to scattered thunderstorms are expected Thursday across
southern Colorado. On Friday, mainly isolated storms will be
possible over the mountains and high valleys, and portions of the
I-25 corridor.

Saturday through Monday it looks a little drier but there will
still be the possibility of isolated storms over the mountains,
high valleys and I-25 corridor.

All storms will be capable of producing potentially deadly
lightning and gusty winds. Some of the stronger storms will also
be capable of producing locally heavy rain and small hail. If
heavy rain moves over a recent burn scar, there could be a flash
flood and debris flow risk.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the plains this afternoon and evening.

Hodanish

In the hours before

Special weather statement, Aug 4, 6:20 PM MDT, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
620 PM MDT Tue Aug 4 2020

COZ088-094-050100-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
620 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
700 PM MDT...

At 620 PM MDT, Doppler radar was tracking a strong thunderstorm near
Model, or 22 miles northeast of Trinidad, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tyrone and Model.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3729 10429 3747 10426 3747 10369 3720 10372
TIME...MOT...LOC 0020Z 275DEG 23KT 3738 10419

ep
Special weather statement, Aug 4, 7:20 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
720 PM MDT Tue Aug 4 2020

COZ074-088-094-050200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
720 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 800 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Trinchera, or 17 miles east of Trinidad, moving
southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Trinchera.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3705 10431 3720 10422 3700 10395 3699 10396
      3700 10423
TIME...MOT...LOC 0120Z 303DEG 19KT 3709 10421

ep
Local storm report, Aug 4, 7:44 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
744 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             10 S LAMAR              37.94N 102.62W
08/04/2020  M1.50 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, Aug 4, 7:56 PM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
756 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             5 S GRANADA             37.99N 102.31W
08/04/2020  M1.25 INCH       PROWERS            CO   TRAINED SPOTTER

&&
Special weather statement, Aug 4, 8:47 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
847 PM MDT Tue Aug 4 2020

COZ096-098-050330-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
847 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 930 PM MDT...

At 847 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Chivington, or 17 miles northeast of Lamar, moving
south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamar, Granada and Bristol.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3835 10257 3836 10234 3806 10228 3806 10262
TIME...MOT...LOC 0247Z 358DEG 11KT 3831 10246

ep
Special weather statement, Aug 4, 10:04 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1004 PM MDT Tue Aug 4 2020

COZ085-086-050445-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
1004 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 1045 PM MDT...

At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinon, or 18 miles north of Pueblo, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pueblo, Fountain, Salt Creek, Blende, Pueblo West, Pinon, Avondale,
Pueblo Reservoir, Pueblo Depot and Hanover.

LAT...LON 3859 10474 3862 10452 3824 10433 3822 10473
TIME...MOT...LOC 0404Z 352DEG 20KT 3854 10462

etp

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:15 PM MDTSevere Thunderstorm WarningPUBBaca17 min
Aug 4, 6:17 PM MDTSevere Thunderstorm WarningPUBBent28 min
Aug 4, 6:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Aug 4, 6:43 PM MDTSevere Thunderstorm WarningPUBBent, Prowers32 min
Aug 4, 7:09 PM MDTSevere Thunderstorm WarningPUBProwers36 min
Aug 4, 7:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
Aug 4, 7:43 PM MDTSevere Thunderstorm WarningPUBProwers32 min
Aug 4, 8:26 PM MDTSevere Thunderstorm WarningPUBCrowley34 min
Aug 4, 8:47 PM MDTSpecial Weather StatementPUBProwers43 min
Aug 4, 8:56 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers34 min
Aug 4, 8:58 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero32 min
Aug 4, 10:50 PM MDTSpecial Weather StatementPUBPueblo40 min
Aug 4, 11:19 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo26 min
Aug 5, 2:24 PM MDTSpecial Weather StatementPUBLas Animas51 min
Aug 5, 2:40 PM MDTSpecial Weather StatementPUBDouglas50 min
Aug 5, 2:47 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller28 min
Aug 5, 3:03 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 5, 3:04 PM MDTSpecial Weather StatementPUBTeller41 min
Aug 5, 3:19 PM MDTSpecial Weather StatementPUBEl Paso41 min
Aug 5, 3:40 PM MDTSpecial Weather StatementPUBEl Paso50 min
Aug 5, 3:48 PM MDTSevere Thunderstorm WarningPUBEl Paso27 min
Aug 5, 4:08 PM MDTSevere Thunderstorm WarningPUBEl Paso52 min
Aug 5, 4:15 PM MDTFlash Flood Warning Considerable damage threatPUBEl Paso3 hr
Aug 5, 4:46 PM MDTSevere Thunderstorm WarningPUBEl Paso44 min
Aug 5, 4:54 PM MDTSevere Thunderstorm WarningPUBEl Paso51 min
Aug 5, 5:26 PM MDTSpecial Weather StatementPUBEl Paso34 min
Aug 5, 5:40 PM MDTSpecial Weather StatementPUBTeller35 min
Aug 5, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.